Erin O’Toole has spent the summer and fall documenting the emotional toll of autism on families and the methods of treatment doctors use to help children with the disorder. Now that the election season is here, Ms. O’Toole should be calling on Health Secretary Alex Azar to condemn the alarming reports of what critics describe as alarming failures in vaccines that have been occurring across the country.
In an interview with The Guardian published yesterday, Dr. Scott Gottlieb, the commissioner of the Food and Drug Administration, said his agency had received a number of reports this year from individual healthcare professionals and patient advocates indicating that there have been issues with a vaccine type delivered to older adolescents and young adults, known as a thimerosal-containing vaccine.
This is a highly important vaccine. Thimerosal was used in childhood vaccinations as a preservative, and was also an ingredient in liquid vaccines sold for the whole family. But it has been phased out over the past 20 years due to fears about possible link between its use and autism.
Now, antivaxxers seem to be turning on vaccines for older children. Dr. Gottlieb says that the FDA has received a number of concerns about the safety of that vaccine in recent months, the first time it has heard reports about this issue. One report stemmed from a teenager who had received a vaccine with a thimerosal preservative six years ago, and developed vomiting, nausea, fever, and low-grade seizures. According to The Guardian, this teen saw a healthcare professional and the doctors there “thought the medication might be responsible,” but were never able to look for a cause of the symptoms. Even if these symptoms weren’t connected to the vaccine, there is nothing to prevent teenagers from getting high fevers or seizures without being vaccinated.
Another student who took the vaccine reportedly went on to become ill more than ten times over the course of a year. And yet, it has taken more than a year for the patient to find an orthopedic surgeon that would do an MRI to investigate possible nerve damage.
Is it any wonder why they are nervous about getting vaccines?
The FDA also must investigate these reported incidents to see if there is a connection between the vaccine and the student’s symptoms, and any lasting damage that they may have incurred. Also, it needs to ensure that patients receive proper follow-up when symptoms arise.
State and federal authorities must also take action to ensure that all doctors and all of the vaccine manufacturers are putting these risks into clearer, clearer language to patients.
The public health community is united in our belief that vaccines can make people healthier, and we ask that Ms. O’Toole keep up the strong calls for fairness and accountability for the delivery of vaccines.
Ms. O’Toole is right to question the need for a vaccine that is extremely dangerous to health, and we should all hope that her calls for reform will lead to action that ensures that the vaccines we ask our families to get are safe, and put the lives of our youngest patients first.